Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 207, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 18, 2000, 7:49 PM EDT for Cumberland County, Hoke County, North Carolina. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 18, 2000, 7:49 PM EDT (23:49 UTC)
- Expired
- Aug 18, 2000, 8:20 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cumberland County, NC, Hoke County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:58 PM EDT | Thunderstorm Wind 50 E | Hope Mills, NC | Powerlines blown down. |
| Aug 18, 8:10 PM EDT | Thunderstorm Wind 50 E | Countywide, NC | Trees down countywide, mainly in the eastern portions. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
082 WUUS52 KRAH 182350 SVRRDU NCC051-093-190020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 749 PM EDT FRI AUG 18 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HOKE COUNTY CUMBERLAND COUNTY IN NORTH CAROLINA * UNTIL 820 PM EDT * AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF FAYETTEVILLE...OR ABOUT 9 MILES EAST OF RAEFORD...MOVING EAST AT 50 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... FAYETTEVILLE HOPE MILLS REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 3505 7928 3488 7912 3487 7859 3518 7872 RFG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:55 PM EDT, 5 hours 54 minutes earlier.
Area forecast discussion, Aug 18, 1:55 PM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 155 PM EDT FRI AUG 18 2000 ATMOSPHERE REMAINS PRIMED FOR CONVECTION THIS AFTERNOON AND EVENING WITH SEVERAL MESOSCALE FACTORS AND THEIR INTERACTIONS MAKING IT DIFFICULT TO PIN POINT THE GREATEST SEVERE WEATHER THREAT AREA. BUT ALL OF CENTRAL NC WILL HAVE 50% OR BETTER CHANCES OF THUNDERSTORMS HEADING INTO THIS EVENING. IN SUPPORT OF SEVERE WEATHER OPERATIONS...AN 18Z GSO RAOB AND RAPID SCAN SATELLITE IMAGERY HAVE BEEN ARRANGED EARLIER IN THE DAY. MODELS ARE IN RELATIVELY GOOD AGREEMENT FOR THE NEXT 24 HOURS... WITH THE COLD FRONT MOVING OUT OF THE RAH CWA AROUND 06Z TONIGHT AND SURFACE HIGH PRESSURE EXTENDING SOUTH FROM THE GREAT LAKES THROUGH SATURDAY. ASSOCIATED SUBSIDENCE WITH NORTHWEST FLOW ALOFT SHOULD CLEAR THE SKIES. BUT SIGNIFICANT LOWER LEVEL MOISTURE HAS OBSERVED IN THE UPSTREAM RAOBS OVER THE NORTHERN MIDWEST. THIS LENDS CREDENCE TO THE POTENTIAL OF UPSLOPE CLOUDINESS FORMING TO THE WEST LATER SATURDAY NIGHT AND SUNDAY...AS BEST DEPICTED BY THE ETA/MESOETA. THIS POTENTIAL FOR LOWER STRATO CU AND UPSTREAM CHANNELED VORTICITY IN THE NORTHWEST FLOW ALOFT ADDING CIRRUS POINTS TO PARTLY CLOUDY/ PARTLY SUNNY WORDING FOR SUNDAY. MODEL OUTPUT STATS FOR MAX/MIN TEMPS APPEAR CONSISTENT WITH EACH OTHER AND PREVIOUS RUNS AND THE OBSERVED UPSTREAM AIRMASS... WITH WEEKEND HIGHS MAINLY 80-85 AND OVERNIGHT LOWS TONIGHT 65-70 AND 60-65 THE NEXT TWO NIGHTS. .RAH...NONE. RFG
In the hours before
Local storm report, Aug 18, 5:51 PM EDT, 1 hour 58 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
551 PM EDT FRI AUG 18 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM NC WIND DAMAGE
08/18/00 WAKE TREES DOWN AND POWER OUT
NORTHERN WAKE NEAR COUNTY
LINE
0536 PM NC WIND DAMAGE
08/18/00 WAKE SOUTHERN WAKE COUNTY, 401
S AND LAKE WHEELER RD
AREA, TREES SNAPPED, TOPS
OF TREES RIPPED OFF
0544 PM CARY NC WIND DAMAGE
08/18/00 WAKE HIGH WINDS ON HWY 64,
NUMEROUS REPORTS OF 40 TO
50 MPH WINDS, TREE LIMBS
AND POWER LINES DOWN
NLocal storm report, Aug 18, 5:59 PM EDT, 1 hour 50 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
559 PM EDT FRI AUG 18 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM ROLESVILLE NC WIND DAMAGE
08/18/00 WAKE SPOTTER REPORTS TREES DOWN
ON HOUSE, HOLES IN ROOF,
AND SMASHED TRUCK
0550 PM NC WIND DAMAGE
08/18/00 JOHNSTON INTERSTATE 40 AND HWY 42,
ROOF DAMAGE
NLocal storm report, Aug 18, 6:04 PM EDT, 1 hour 45 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
604 PM EDT FRI AUG 18 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM HOPE MILLS NC 1 INCH HAIL
08/18/00 CUMBERLAND
NLocal storm report, Aug 18, 6:21 PM EDT, 1 hour 28 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
621 PM EDT FRI AUG 18 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM NC .75 INCH HAIL
08/18/00 CUMBERLAND HAIL REPORTED AT
INTERSTATE 95 AND HWY 87
NLocal storm report, Aug 18, 6:22 PM EDT, 1 hour 27 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
622 PM EDT FRI AUG 18 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0617 PM FUQUAY VARINA NC
08/18/00 WAKE THREE HOUSES ON FIRE
NLocal storm report, Aug 18, 6:43 PM EDT, 1 hour 6 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
643 PM EDT FRI AUG 18 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM HOPE MILLS NC .75 INCH HAIL
08/18/00 CUMBERLAND GRAY CREEK NEAR HOPE MILLS
0615 PM ALBEMARLE NC WIND DAMAGE
08/18/00 STANLY ONE MOBILE HOME BADLY
DAMAGED, ONE OVERTURNED,
1-2 MILES SOUTH OF
ALBEMARLE
NThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:47 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 43 min |
| Aug 18, 3:49 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 41 min |
| Aug 18, 4:15 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 30 min |
| Aug 18, 4:23 PM EDT | Tornado Warning | RAH | Alamance | 37 min |
| Aug 18, 4:25 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 35 min |
| Aug 18, 4:29 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 31 min |
| Aug 18, 4:42 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Orange | 33 min |
| Aug 18, 4:50 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Wake | 40 min |
| Aug 18, 4:50 PM EDT | Severe Thunderstorm Warning | RAH | Franklin | 40 min |
| Aug 18, 4:51 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 24 min |
| Aug 18, 4:59 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 46 min |
| Aug 18, 5:10 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Wake | 35 min |
| Aug 18, 5:17 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 43 min |
| Aug 18, 5:25 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 50 min |
| Aug 18, 5:25 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash, Wake | 50 min |
| Aug 18, 5:29 PM EDT | Severe Thunderstorm Warning | RAH | Hoke | 31 min |
| Aug 18, 5:45 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 45 min |
| Aug 18, 5:55 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 50 min |
| Aug 18, 5:57 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Wilson | 48 min |
| Aug 18, 6:10 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 50 min |
| Aug 18, 6:34 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 41 min |
| Aug 18, 6:43 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke, Sampson | 32 min |
| Aug 18, 6:51 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 29 min |
| Aug 18, 7:12 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.